Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 21, 2009, 12:46 PM MDT for Carbon County, Duchesne County, Utah County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2009, 12:46 PM MDT (18:46 UTC)
- Expired
- Jun 21, 2009, 1:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Carbon County, UT, Duchesne County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 208 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 211846
SVRSLC
UTC007-013-049-211915-
/O.NEW.KSLC.SV.W.0018.090621T1846Z-090621T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1246 PM MDT SUN JUN 21 2009
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CARBON COUNTY IN UTAH
SOUTHWESTERN DUCHESNE COUNTY IN UTAH
SOUTHEASTERN UTAH COUNTY IN UTAH
* UNTIL 115 PM MDT
* AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTH OF CASTLE GATE...OR 15 MILES NORTH OF PRICE...AND MOVING
NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHWESTERN DUCHESNE COUNTY AROUND 100 PM MDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3993 11039 3969 11087 3983 11102 3989 11095
3989 11088 3995 11088 4015 11064
TIME...MOT...LOC 1845Z 229DEG 29KT 3982 11086
$$
MERRILL1 follow-up statement
000
WWUS55 KSLC 211902
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
102 PM MDT SUN JUN 21 2009
UTC007-049-211909-
/O.CAN.KSLC.SV.W.0018.000000T0000Z-090621T1915Z/
UTAH UT-CARBON UT-
102 PM MDT SUN JUN 21 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CARBON AND
SOUTHEASTERN UTAH COUNTIES IS CANCELLED...
THE STORM HAS MOVED OUT OF THE AREA.
LAT...LON 3980 11068 3981 11085 3988 11085 3989 11088
3995 11088 4015 11064 3993 11039
TIME...MOT...LOC 1859Z 229DEG 29KT 3989 11074
$$
UTC013-211915-
/O.CON.KSLC.SV.W.0018.000000T0000Z-090621T1915Z/
DUCHESNE UT-
102 PM MDT SUN JUN 21 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR SOUTHWESTERN DUCHESNE COUNTY...
AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER SOUTHWESTERN DUCHESNE COUNTY...OR ABOUT 20 MILES NORTH
OF PRICE...MOVING NORTHEAST AT 35 MPH.
THIS DANGEROUS STORM WILL PASS OVER STATE HIGHWAY 191 NEAR INDIAN
CANYON OVER THE NEXT 15 MINUTES.
TRAINED SPOTTERS HAVE REPORTED HAIL TO THE SIZE OF QUARTERS FROM
SIMILAR STORMS IN THE AREA.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHWESTERN DUCHESNE COUNTY AROUND 110 PM MDT
LAT...LON 3980 11068 3981 11085 3988 11085 3989 11088
3995 11088 4015 11064 3993 11039
TIME...MOT...LOC 1859Z 229DEG 29KT 3989 11074
$$
MERRILLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:34 AM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 21, 10:34 AM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1034 AM MDT SUN JUN 21 2009 .SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS NORTHERN UTAH TODAY...FOLLOWED BY BUILDING HIGH PRESSURE BEGINNING EARLY IN THE COMING WEEK. MOISTURE WILL WORK NORTH OUT OF ARIZONA MIDWEEK...AND REMAIN OVER THE AREA PRODUCING SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE BALANCE OF THE WEEK. && .DISCUSSION...EARLY MORNING WATER VATOR LOOP DEPICTS A LONG WAVE TROUGH OVER THE INTERMOUNTAIN WEST...WITH EMBEDDED SHORT WAVES OVER CENTRAL MONTANA...NORTHERN UTAH...AND CENTRAL OREGON. SHOWERS AND STORMS DEVELOPED ALONG AND AHEAD OF THE UTAH SHORT WAVE AND WILL CONTINUE TO RACE OFF TO THE NORTHEAST THROUGH THE REMAINDER OF THE MORNING. HAVE UPDATED POPS TO FOLLOW REFLECTIVITY TRENDS AS A CLEARLY DEFINED BACK EDGE EXISTS FROM UTAH COUNTY WEST TO KENV. FOCUSED WEATHER CONCERNS FOR THIS AFTERNOON WILL REVOLVE AROUND THE EVOLUTION OF THE OREGON SHORT WAVE AS IT CONTINUES A GENERAL EAST TO NORTHEAST TRACK. CURRENTLY A TIGHTENING MID LEVEL BAROCLINIC ZONE EXISTS ACROSS NORTHEASTERN NEVADA...AND CLOUD TOPS ARE COOLING PER LATEST IR AS DYNAMIC LIFT INCREASES AHEAD OF THE PRIMARY VORT LOBE. ANTICIPATE THE BAROCLINIC ZONE WILL BEGIN TO NOSE INTO FAR NORTHWESTERN UTAH EARLY AFTERNOON...EVENTUALLY SAGGING SOUTHEAST THROUGH THE NORTHERN THIRD OF THE FORECAST AREA BY THE MIDDLE OF THE NIGHT. MID-LEVEL COOLING THIS AFTERNOON AND EVENING SHOULD DESTABILIZE THE AIRMASS DOWN TO CENTRAL UTAH AND GENERATE ISOLATED TO SCATTERED CONVECTION ONCE AGAIN. DEEP SOUTHWEST ORIENTED SHEAR ASSOCIATED WITH A 80-90 KNOT JET LIFTING SOUTH TO NORTH THROUGH THE STATE THIS AFTERNOON AND EVENING WILL ONCE AGAIN EXIST ACROSS THE FAR NORTH. SHORT RANGE SREF GUIDANCE INDICATES A GREATER THAN 50 PERCENT PROBABILITY OF EFFECTIVE SHEAR OF 30 KNOTS OR MORE FROM SALT LAKE NORTH TO THE IDAHO LINE. ADDITIONALLY...PWATS ARE PROGGED TO RANGE BETWEEN .70-.80 INCHES IN THE COLUMN PER NAM12....AND NAM BUFR INDICATES OVER 1000 J/KG CAPE DURING PEAK HEATING WITH STEEP 700-500 LAPSE RATES RESULTING IN LIFTED INDICES OF -5C. AS A RESULT...SPC HAS PLACED A SLIGHT CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT OVER FAR NORTHERN UTAH...WESTERN WYOMING...EASTERN IDAHO...AND NORTHEASTERN NEVADA FOR THIS AFTERNOON AND EVENING. ANTICIPATE AS THE VORT LOBE APPROACHES NORTHERN UTAH FROM THE WEST...ORGANIZED CONVECTION IN BANDS/CLUSTERS WILL OCCUR...WITH THREAT AREA GREATEST ALONG THE UTAH IDAHO LINE. DAMAGING WINDS LOOK TO BE THE PRIMARY THREAT ASSOCIATED WITH THE STRONGEST STORMS...BUT A MARGINALLY SEVERE HAIL THREAT EXISTS AS WELL. IN WAKE OF THE STORMS...WIDESPREAD BREEZY NORTHWEST OUTFLOW HAS THE POTENTIAL TO OCCUR ACROSS THE NORTHERN VALLEYS THROUGH THE NIGHT. BY MONDAY HOWEVER...THE TROUGH WILL HAVE LIFTED NORTH ALLOWING GRADUAL CLEARING AND DRYING CONDITIONS THROUGH THE MORNING. PREVIOUS DISCUSSION FOLLOWS... EXPANSION OF THE MASSIVE UPPER RIDGE OVER THE SRN PLAINS WILL LEAD TO BUILDING HEIGHTS AND WARMER/DRIER CONDITIONS FOR UTAH BEGINNING EARLY IN THE COMING WEEK. FORECAST ISSUE TOWARDS THE MIDDLE OF NEXT WEEK WILL BE THE POTENTIAL FOR RETURN MOISTURE THROUGH AZ. CURRENTLY...WATER VAPOR IMAGERY SHOWS GENERALLY DRY CONDITIONS ACROSS THE DESERT SW. THE MOISTURE SOURCE MAY EVENTUALLY COME FROM CONVECTION DEVELOPING OVER NRN MEXICO/SRN ROCKIES AND/OR THE UPPER LOW THAT SETTLES ALONG THE CA COAST TUESDAY. IF EITHER COMES TO PASS...THEN CONVECTION WILL INCREASE AROUND MIDWEEK...AND REMAIN IN PLAY INTO NEXT WEEKEND. NOT BUYING INTO THE IDEA OF THE COASTAL CA LOW EJECTING INLAND FRIDAY AS IT APPEARS SUFFICIENTLY FAR REMOVED FROM THE WESTERLIES TO REMAIN PARKED OFF THE COAST UNTIL NEXT WEEKEND. && .AVIATION...SOUTH WINDS ARE EXPECTED TO CONTINUE THROUGH THE DAYTIME HOURS AT THE SLC TERMINAL...INCREASING IN SPEED THIS AFTERNOON. A COLD FRONT WILL THEN SHIFT WINDS TO THE NORTHWEST NEAR 00-02Z. HOWEVER...NEARBY THUNDERSTORMS WILL BRING ERRATIC AND GUSTY WINDS TO THE TERMINAL. THERE IS A 10 PERCENT CHANCE OF THUNDERSTORMS DIRECTLY IMPACTING THE TERMINAL THROUGH THE AFTERNOON...INCREASING TO 20 PERCENT NEAR THE COLD FRONT. BRIEF MVFR CONDITIONS CAN BE EXPECTED WITH THE STRONGER STORMS...OTHERWISE VFR CONDITIONS WILL PREVAIL. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...MERRILL AVIATION...CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 21, 7:02 AM MDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 702 AM MDT SUN JUN 21 2009 UTZ001>012-014-015-517-WYZ021-221315- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS- WEST CENTRAL UTAH-CENTRAL MOUNTAINS-SOUTHWEST WYOMING- 702 AM MDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN UTAH...AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL BECOME MORE NUMEROUS ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING THIS AFTERNOON THROUGH THIS EVENING. LOCALLY HEAVY RAIN MAY ACCOMPANY SOME OF THE STRONGER STORMS LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. PRECIPITATION WILL DECREASE FROM THE WEST LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HIGH PRESSURE ALOFT WILL EXPAND INTO THE GREAT BASIN BEGINNING MONDAY. TEMPERATURES WILL WARM TO SEASONAL NORMS EARLY IN THE WEEK...THEN EXCEED THE NORMS BY MIDWEEK. AFTERNOON AND EVENING MOUNTAIN THUNDERSTORMS ARE EXPECTED BEGINNING TUESDAY AND CONTINUING INTO THE FIRST HALF OF THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ013-016-019>021-518-221315- SAN RAFAEL SWELL-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS- 702 AM MDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... SOUTHERN UTAH AND SOUTHWEST UTAH. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL FORM THIS MORNING...THEN DECREASE IN AREAL COVERAGE DURING THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HIGH PRESSURE ALOFT WILL EXPAND INTO THE SOUTHERN HALF OF UTAH EARLY IN THE COMING WEEK. WARM TEMPERATURES ARE EXPECTED DURING THE WEEK. SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE WEEK AS MOISTURE WORKS NORTH INTO AND THROUGH SOUTHERN UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:18 PM MDT | Special Weather Statement | SLC | Wayne | 42 min |
| Jun 21, 12:42 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Duchesne | 21 min |
| Jun 21, 1:15 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 45 min |
| Jun 21, 2:17 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 43 min |
| Jun 21, 2:17 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 43 min |
| Jun 21, 2:25 PM MDT | Special Weather Statement | SLC | 65 min | |
| Jun 21, 2:37 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 53 min |
| Jun 21, 2:59 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 31 min |
| Jun 21, 3:04 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 56 min |
| Jun 21, 3:18 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Duchesne | 27 min |
| Jun 21, 3:28 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 62 min |
| Jun 21, 3:43 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Duchesne | 62 min |
| Jun 21, 3:48 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 42 min |
| Jun 21, 3:53 PM MDT | Special Weather Statement | SLC | Salt Lake | 52 min |
| Jun 21, 4:22 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 68 min |
| Jun 21, 4:52 PM MDT | Special Weather Statement | SLC | Rich | 8 min |
| Jun 21, 4:55 PM MDT | Special Weather Statement | SLC | Rich | 65 min |
| Jun 21, 5:12 PM MDT | Special Weather Statement | SLC | Cache | 33 min |
| Jun 21, 5:18 PM MDT | Special Weather Statement | SLC | Box Elder | 27 min |
| Jun 21, 5:22 PM MDT | Severe Thunderstorm Warning | SLC | Cache, Rich | 53 min |
| Jun 21, 5:24 PM MDT | Special Weather Statement | SLC | Morgan | 36 min |
| Jun 21, 5:30 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Weber | 60 min |
| Jun 21, 5:48 PM MDT | Special Weather Statement | SLC | Weber | 42 min |
| Jun 21, 5:53 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Morgan, Rich, Weber | 52 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.